Michael Yonkers cheats death--barely
class=img_thumbleft>On January 6, we received a disturbing email from Michael Yonkers (one of City Pages' artists of the year , and a double honoree , whose '60s music I wrote about here last week). Yonkers gave permission to reprint the message, and sent along a link about "Pantopaque- (Myodil-) induced adhesive arachnoiditis ": "I cannot even tell you how much misery this [disease] has caused to me," he writes, "and many others around the world. The link is from Australia, where they are pissed as hell. Geraldo Rivera did a story on it years ago, but the makers of the chemical have spent huge sums of money in America for a dis-information campaign. Most people in America that are suffering with it do not even know what is causing their problems, as almost no doctors are qualified to diagnose it correctly. It is a huge hidden story that no one wants to touch." Here's his email, with more about the controversy below * :
michael yonkers here;
about a month ago something happened to me, that was so strange and bizarre, that i am getting many questions about it. i hope it is ok that, i just write about it in this e-mail...so i do not have to explain this over and over again.
as you probably know, i have suffered for over thirty years from a very rare form of multiple sclerosis (adhesive arachnoiditis). there is no cure, and even treatments that are used for MS do not work. it is a very painful and frustrating condition. a new, very powerful prescription drug came along, that had promise...so, i decided to try it.
unfortunately, i had a spectacular allergic reaction to it. so terrible was this reaction, that my doctor (by law) was required to report it to the FDA. my doctor has been practicing for over 40 years, and has only seen this serious type of reaction one other time. here is how it went down.
1- i went into anaphylactic shock (anaphylaxis). this is very life-threatening...and truly terrifying. somehow i made it through this.
2- then, i had a severe chemical-sensitivity reaction (drug-induced rhabdomyolysis). this changes the chemistry in the body...and, the body starts digesting its own muscles. (mere human words are not adequate to describe the feeling of, the body eating its muscle cells. the full, head to toe pain was absolutely excruciating. this went on for more than 2 days...and, i truly wanted to die). i had no idea what was happening.
3- i knew there was big trouble, when my urine turned brown. i found out later that... as the muscle cell walls are dissolved, the liquid contents are then dumped into the lymphatic fluids, and carried into the blood. this causes a very toxic blood poisoning.
4- the kidneys then went into overload, trying to process the poisons. this is the point where many people die from kidney failure. fortunately, i had struggled to my computer, and googled -'brown urine'... and learned that, i had to immediately start drinking large quantities of fluids. i did this, and saved myself.
5- the next thing was, the poisons attacked the joints in my fingers, wrists, shoulders and neck...giving the symptoms (pain) of rheumatoid arthritis...which i still have.
my arms got the worst of the muscle damage (i don't even want to look at them, as they are so skinny). it has been almost a month, and there is still much pain throughout the entire body. my doctor is now most concerned about kidney function, as they still hurt a lot. my doctor says that, it can take many months to fully heal from all this (by the way...please do not send names of lawyers. i do NOT blame the drug. i had researched the drug before taking it. it has a good record for low numbers of serious reactions. i knew that, there is always a risk with these powerful drugs. i would never blame a drug company for this kind of situation).
thank you for reading this. i do not mind talking about it... i just feel that, it is much easier to explain something this weird in writing.
no reply necessary.
thanks again, mry
*A Nexis search turns up only 35 hits for the word "Pantopaque," the original American brand name for Myodil. Pantopaque/Myodil was a spinal X-ray dye sold around the world between 1946 and 1987, though I'm still rounding up exact dates and places from representatives of UK-based pharmaceudical giant GlaxoSmithKline (or Glaxo Smith Kline). Pantopaque was created in the '40s at Rochester University with research funding from Kodak, and manufactured by the Texas-based Lafayette Phannacal Company (later Alcon and Lafayette Pharmaceutical) until 1986, using materials provided by the Eastman Kodak Company. Glaxo Wellcome, which merged with SmithKline Beecham in 2000 to become GlaxoSmithKline, made and distributed the Pantopaque copy Myodil during these same years.
The dye has been linked to the disease called adhesive arachnoiditis, but all companies involved deny the link. In 1995, Glaxo settled out of court over Myodil with 425 patients in the UK, and with 130 Australians in 1999. I'm still researching the results of similar lawsuits over Pantopaque against Eastman Kodak and other companies in the U.S., but the debate over these products continues in any case.
Here's an excerpt from the Daily Telegraph (Sydney, Australia), August 23, 2002:
Thousands of victims of an X-ray dye that is linked to chronic back pain are entitled to an independent inquiry, Parliament has been told... The Daily Telegraph reported last month that thousands of Australians suffered chronic back pain, seizures and incontinence after myelograms. The dyes were injected into the spine during the procedure. Radiologists concede they did not routinely warn patients even though they were aware of the problems. And the Therapeutic Goods Administration never tested the dyes.
Hundreds of people who have been living in pain, some bedridden, since their myelograms have contacted The Daily Telegraph. They claim doctors have been unable to explain the pain. The dyes were used between 1945 and 1987 and were the only way radiologists could get a clear X-ray of the spinal cord. But studies published in medical journals as far back as 1945 warned the dyes were linked to a condition known as adhesive arachnoiditis... Other studies showed the dyes melted polystyrene cups and corroded floor tiles.
In 1994, Rep. James Traficant, Jr. (D-Ohio) testified before the House subcommittee on health and the environment (per the Federal News Service):
According to The Power of Pain by Shirly Kraus, 100 million Americans are either permanently disabled or are less productive due to back pain. And, those who work lose about five work days per year, a productivity loss of $55 billion.
Evidence now suggests that a significant number of these "failed backs" are cases of adhesive arachnoiditis resulting from a myelogram, a diagnostic procedure that precedes surgery. In a myelogram, a radiopaque dye is injected into the spinal subarachnoid space. After the x-ray, as much of the oil as possible is withdrawn. However, the amount left behind often causes irritation and leads to arachnoiditis, an inflammation of the subarachnoid...
Harry Feffer, a professor of orthopedic surgery and George Washington University states that patients who have had two or more myelograms stand a 50 percent chance of developing arachnoiditis. Furthermore, animal studies confirm the devastating effect of Pantopaque, an oil-based contrast medium, on the myelin sheath and nerve cells.
For several years, Members of Congress have repeatedly asked the Food and Drug Administration (FDA) to recall the use of Pantopaque. In 1987, Alcon, a subsidiary of Eastman Kodak, voluntarily stopped producing the drug due to public pressure. Pantopaque has a 5-year shelf date. The last batch of the drug was due to expire April 1, 1992. However, use of Pantopaque has continued, with reported usage as recent as September 1993. This evidence leads me to believe that Kodak is once again manufacturing Pantopaque. One final point I would like members of the Committee to know is that Pantopaque is still commonly used in veterans and military hospitals across the nation.
His bill to recall the use of Pantopaque evidently never passed, as he introduced the same legislation in 1997 (per Congressional Press Releases):
In the past few years, arachnolditis sufferers and Members of Congress alike have repeatedly asked the Food and Drug Administration to recall the use of Pantopaque. "The FDA has clearly not reviewed the safety of oil-based Pantopaque as well as water-based dyes, in spite of medical evidence," noted Traficant. "That's why I've introduced this legislation.'
Traficant's bill is not a new idea. Since 1990, Britain and Sweden have banned the use of Pantopaque in myelograms. A class action suit is still pending in Britain involving 25,000 people, 1,500 of which are nurses. In 1986, Kodak, the company that makes Pantopaque, voluntarily stopped distributing the drug in the U.S., due to public pressure. Pantopaque has a five-year shelf life. The last batch was due to expire April 1, 1991. However, the use of Pantopaque has continued, with the Arachnoiditis Information and Support Network having documented a case in September 1993 and hospitals stocking the dye as recently as April 1994. Undocumented cases of use continue.
Get the Music Newsletter
Keep your thumb on the local music scene each week with music news, trends, artist interviews and concert listings. We'll also send you special ticket offers and music deals.